Oregon, 2009Hail and Lightning Strike in Oregon, June 2, 2009
June 2, 2009 · NWS MFR · 2 events in 1 county or zone
Scattered afternoon/evening thunderstorms developed on this day. One of these thunderstorms dropped severe hail on the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- $5,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered afternoon/evening thunderstorms developed on this day. One of these thunderstorms dropped severe hail on the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Jun 2, 12:15 PM PST, 3 hours 15 minutes earlier.
Area forecast discussion, Jun 2, 12:15 PM PST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
115 PM PDT TUE JUN 2 2009
.DISCUSSION...02/12Z NAM/GFS IN.
LOOKS LIKE THE MEDFORD CWA IS IN FOR SEVERAL MORE DAYS OF
AFTERNOON/EVENING THUNDERSTORM ACTIVITY. THUNDERSTORMS ARE ALREADY
DEVELOPING AT THIS TIME...MOSTLY OVER MODOC AND SISKIYOU COUNTIES.
THE STORM PREDICTION CENTER INDICATES A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER THE MEDFORD CWA TODAY. THE 02/12Z MEDFORD
SOUNDING SHOWED 1.18 INCHES OF PRECIPITABLE WATER..AND MODIFYING THE
SOUNDING FOR THE AFTERNOON HIGH SHOWS A LIFTED INDEX OF -5.9 AND
A CAPE OF 2250 J/KG. THATS A RICH THUNDERSTORM ENVIRONMENT FOR
THIS AREA.
A FLASH FLOOD WATCH IS IN EFFECT FOR MOST OF THE MEDFORD CWA DUE
TO THE POTENTIAL FOR HEAVY PRECIPITATION RATES COMBINED WITH WEAK
STEERING WINDS ALOFT.
A CUTOFF LOW OFFSHORE NEAR 38N 130W AND A RIDGE OVER THE
INTERMOUNTAIN STATES WILL BOTH SLOWLY DRIFT EAST DURING THE NEXT
SEVERAL DAYS. IN BETWEEN SOUTHERLY WINDS ALOFT WILL CONTINUE TO
ADVECT MONSOONAL MOISTURE TO THE AREA. THIS...COMBINED WITH
SURFACE HEATING...WILL PROVIDE THE NECESSARY INGREDIENTS TO COOK
UP SOME THUNDERSTORMS. IN ADDITION...SHORT WAVES ROTATING AROUND
THE LOW WILL PERIODICALLY ENHANCE THE ACTIVITY.
THE TIMING OF THESE SHORT WAVES COORDINATE WELL WITH THE PEAK OF
DIURNAL SURFACE HEATING OVER THE MEDFORD CWA THIS AFTERNOON AND
WEDNESDAY. THE SHORT WAVE TODAY WILL MOVE INTO EXTREME NORTHERN
CALIFORNIA AROUND THE TIME OF MAX SURFACE HEATING...AND MOST OF
THE INITIAL ACTIVITY IS IN THAT AREA. ON WEDNESDAY THE NEXT SHORT
WAVE WILL MOVE INTO SOUTHEAST OREGON AT ABOUT THE SAME TIME OF
DAY...SO MOST OF THE ACTION SHOULD BE EAST OF THE CASCADES THEN.
OTHER SHORT WAVES FOLLOW...SO THE THUNDERSTORM ACTIVITY MAY GO
THROUGH WEDNESDAY NIGHT.
ON THURSDAY THE CUTOFF LOW WILL FINALLY MAKE IT TO THE CENTRAL
CALIFORNIA COASTAL WATERS AND MOVE ONSHORE FRIDAY. SOUTHERLY FLOW
AND THUNDERSTORM ACTIVITY WILL PERSIST DURING THIS INTERVAL. AN
INCREASE IN SHORT WAVE FREQUENCY AND INTENSITY SUGGESTS THAT
THUNDERSTORMS MAY CONTINUE THROUGH THURSDAY NIGHT AS WELL.
THE MODELS ARE PROGRESSIVELY SLOWING THE EASTWARD MOVEMENT OF THE
OFFSHORE CUTOFF LOW. THE LOW WILL MOVE ONSHORE THURSDAY NIGHT OR
FRIDAY...BUT IT IS UNCERTAIN HOW QUICKLY IT WILL MOVE OFF TO THE
EAST. THE ECMWF SOLUTION...THE FAVORED ONE AT THIS
TIME...INDICATES UNSTABLE CONDITIONS WILL LINGER THROUGH THE
WEEKEND FROM THE CASCADES EAST.
&&
.AVIATION...ALONG THE COAST...MVFR CIGS WITH ISOLATED IFR CIGS IN
MARINE STRATUS WILL PERSIST THROUGH WEDNESDAY MORNING. SCATTERED
THUNDERSTORM ACTIVITY WITH ISOLATED MVFR CIGS WITH HIGHER TERRAIN
OBSCURED HAS DEVELOPED THIS AFTERNOON THEN INCREASE DURING THE
EVENING. ISOLATED STRONG STORMS ARE POSSIBLE DURING THE EVENING
ESPECIALLY OVER HIGHER TERRAIN...WITH THE POTENTIAL FOR MARBLE SIZE
HAIL AND STRONG GUSTY WINDS.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FLASH FLOOD WATCH UNTIL 1 AM PDT WEDNESDAY FOR ORZ024-ORZ025-
ORZ026-ORZ027-ORZ028-ORZ029-ORZ030-ORZ031.
CA...FLASH FLOOD WATCH UNTIL 1 AM PDT WEDNESDAY FOR CAZ080-CAZ081-
CAZ082-CAZ083-CAZ084-CAZ085.
PACIFIC COASTAL WATERS...NONE.
15/17/10Hazardous weather outlook, Jun 2, 12:27 PM PST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
127 PM PDT TUE JUN 2 2009
ORZ021-023-030800-
SOUTH CENTRAL OREGON COAST-CENTRAL DOUGLAS COUNTY-
127 PM PDT TUE JUN 2 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL AGAIN BUBBLE UP THIS AFTERNOON AND
EVENING AS A MOIST AND UNSTABLE AIR MASS REMAINS OVER THE AREA.
SMALL HAIL...GUSTY WINDS...AND HEAVY RAINFALL ARE POSSIBLE IN ANY
THUNDERSTORM THAT DOES DEVELOP DURING THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE EACH AFTERNOON AND
EVENING AS A SOUTHERLY FLOW CONTINUES TO PROVIDE MOISTURE AND
INSTABILITY OVER THE AREA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ080>085-ORZ024>031-030800-
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
127 PM PDT TUE JUN 2 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA...SOUTH CENTRAL OREGON AND SOUTHWEST OREGON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT THROUGH LATE TONIGHT AS SLOW-
MOVING THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL THAT CAUSES SMALL
CREEKS TO BRIEFLY TOP THEIR BANKS OR CREATES URBAN STREET
FLOODING. IN ADDITION...SMALL TO MODERATE HAIL AND GUSTY WINDS ARE
ALSO POSSIBLE IN ANY THUNDERSTORM THAT DOES DEVELOP THIS AFTERNOON
AND EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED TO NUMEROUS THUNDERSTORMS ARE AGAIN POSSIBLE EACH
AFTERNOON AND EVENING AS A MOIST AND UNSTABLE AIR MASS REMAINS
OVER THE AREA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 2, 1:56 PM PST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
256 PM PDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM HAIL 3 SSW APPLEGATE 42.22N 123.19W
06/02/2009 M0.50 INCH JACKSON OR TRAINED SPOTTER
0.50-INCH HAIL AND HEAVY RAIN FALLING CURRENTLY
&&
WOODHEADLocal storm report, Jun 2, 2:04 PM PST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
304 PM PDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM HAIL 6 ESE CAVE JUNCTION 42.13N 123.55W
06/02/2009 M0.50 INCH JOSEPHINE OR TRAINED SPOTTER
0.50-INCH HAIL AND HEAVY RAIN FALLING CURRENTLY
&&
WOODHEADLocal storm report, Jun 2, 2:19 PM PST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
319 PM PDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM HAIL 4 N KENO 42.19N 121.91W
06/02/2009 M0.25 INCH KLAMATH OR TRAINED SPOTTER
0.25-INCH HAIL COVERED THE GROUND. 0.20 INCHES OF RAIN IN
20 MINUTES.
&&
WOODHEADLocal storm report, Jun 2, 2:39 PM PST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
339 PM PDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM HEAVY RAIN 1 WNW YREKA 41.73N 122.65W
06/02/2009 M0.55 INCH SISKIYOU CA TRAINED SPOTTER
AMOUNT IN LAST 30 MINUTES. 0.25-INCH HAIL AND ALSO SOME
URBAN AND STREET FLOODING.
&&
WOODHEADSpecial weather statement, Jun 2, 2:47 PM PST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
347 PM PDT TUE JUN 2 2009
ORZ024-026-022345-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY OR-JACKSON COUNTY OR-
347 PM PDT TUE JUN 2 2009
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JOSEPHINE AND EXTREME
WESTERN JACKSON COUNTIES UNTIL 445 PM PDT...
AT 342 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS WITH HEAVY RAIN NEAR APPLEGATE...OR 17 MILES
SOUTHEAST OF GRANTS PASS...MOVING NORTH AT 10 MPH.
DOPPLER RADAR INDICATES THIS STORM HAS PRODUCED UP TO 2 INCHES OF
RAIN IN THE PAST HOUR. MORE HEAVY RAIN IS EXPECTED THROUGH 445 PM.
THOMPSON CREEK AND WILLIAMS CREEK MAY EXPERIENCE RAPID RISES.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
ALSO POSSIBLE AONG WITH DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...WILLIAMS...APPLEGATE AND
PROVOLT.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4225 12328 4229 12323 4227 12315 4219 12313
4217 12327
TIME...MOT...LOC 2244Z 168DEG 8KT 4223 12319
BUNNAG/STAVISH/WEYGANDLocal storm report, Jun 2, 3:02 PM PST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
402 PM PDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HEAVY RAIN 2 SE CAVE JUNCTION 42.15N 123.62W
06/02/2009 M1.31 INCH JOSEPHINE OR TRAINED SPOTTER
30-MINUTE TOTAL ENDING AT 325 PM PDT.
&&
WOODHEADHail, Jackson
- When
- June 2, 3:30 PM PST to 4:00 PM PST
- Where
- Jackson County, 2 mi S of Applegate
- Measured
- 1 in hail
- Crop damage
- $5,000
- Reported by
- Public
- Coordinates
- 42.221, -123.170
One inch hail and five inches of rain in two hours was reported by a farmer on Thompson Creek road in Applegate between 1500 and 1600 PDT. 40% of her seed crop was damaged. Large trees were reported uprooted.
Lightning, Jackson
- When
- June 2, 5:00 PM PST
- Where
- Jackson County, Central Pt
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 42.380, -122.900
A McDonald's employee was injured when lightning struck the building while he was working with the dishwasher. The employee recovered.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Texas, June 2, 2009$1.2 million · EF0 · 12 events
- Flash Flooding and Hail in Indiana, June 2, 20091 injured · $141,000 · 2.75 in hail · 24 events
- Tornado and Flash Flood in Ohio, June 2 to 3, 20091 injured · $64,000 · EF0 · 36 events
- Hail and Damaging Winds in Ohio, June 2, 2009$122,000 · 1.5 in hail · 19 events
- Hail and Damaging Wind in Delaware, June 2, 2009$250,000 · 66 kt wind · 2 events
- Lightning Strike in Maryland, June 2, 2009$215,000 · 1 event
- Hail and Damaging Winds in Illinois, June 2, 2009$115,000 · 65 kt wind · 4 events
- Hail in Indiana, June 2, 2009$100,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Kentucky, June 2, 2009$57,000 · 1.75 in hail · 16 events
- Tornado and Hail in Texas, June 2, 2009$50,000 · EF0 · 16 events
- Dust Devil in Nevada, June 2, 2009$75,000 · 1 event
- Flash Flood and Hail in West Virginia, June 2, 2009$26,000 · 1.5 in hail · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165286, 173967.